Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 10, NWS Detroit, MI
NWS Detroit, MI issued this small craft advisory at Feb 14, 2021, 3:19 PM EST. It took effect at Feb 14, 2021, 10:00 PM EST. It was in force for 29 hr.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2021, 3:19 PM EST (20:19 UTC)
- In effect from
- Feb 14, 2021, 10:00 PM EST
- Expired
- Feb 16, 2021, 3:27 AM EST
- In force
- 29 hr
- Issued by
- NWS Detroit, MI
The text
As transmitted.
829 WHUS73 KDTX 142019 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 319 PM EST Sun Feb 14 2021 LHZ441-151630- /O.NEW.KDTX.SC.Y.0010.210215T0300Z-210216T1700Z/ Port Austin to Harbor Beach MI- 319 PM EST Sun Feb 14 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EST TUESDAY... * WHAT...Expect sustained winds up to 21 knots from the north with gusts up to 26 knots. The largest significant waves will be 6 feet with a potential maximum wave height of 8 feet. * WHERE...Port Austin to Harbor Beach MI. * WHEN...The maximum winds are expected around 4 AM EST Tuesday with the largest waves expected around 8 AM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Latest satellite data indicate much of the nearshore waters from Port Austin to Harbor Beach is ice free, except immediately along land areas. Thus, waves are to be expected in ice free areas. Additionally, waves may lead to potential ice breakup along land areas where ice coverage remains, and interests near these areas should pay extra attention to potential unstable ice conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ IRL
3 follow-up statements
049 WHUS73 KDTX 150830 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 330 AM EST Mon Feb 15 2021 LHZ441-152200- /O.CON.KDTX.SC.Y.0010.000000T0000Z-210216T1700Z/ Port Austin to Harbor Beach MI- 330 AM EST Mon Feb 15 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY... * WHAT...Expect sustained winds up to 21 knots from the north with gusts up to 26 knots. The largest significant waves will be 6 feet with a potential maximum wave height of 8 feet. * WHERE...Port Austin to Harbor Beach MI. * WHEN...The maximum winds are expected around 4 AM EST Tuesday with the largest waves expected around 8 AM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Latest satellite data indicate much of the nearshore waters from Port Austin to Harbor Beach is ice free, except immediately along land areas. Thus, waves are to be expected in ice free areas. Additionally, waves may lead to potential ice breakup along land areas where ice coverage remains, and interests near these areas should pay extra attention to potential unstable ice conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
845 WHUS73 KDTX 152059 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 359 PM EST Mon Feb 15 2021 LHZ441-160930- /O.CON.KDTX.SC.Y.0010.000000T0000Z-210216T1700Z/ Port Austin to Harbor Beach MI- 359 PM EST Mon Feb 15 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY... * WHAT...Expect sustained winds up to 23 knots from the northeast with gusts up to 28 knots. * WHERE...Port Austin to Harbor Beach MI. * WHEN...The maximum winds are expected around 3 AM EST Tuesday with the largest waves expected around 8 AM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Latest data shows the ice has been increasing in coverage over the last day and the nearshore waters may soon be completely ice covered. Will continue to monitor as northeast winds increase this evening to see how it reacts to the higher waves which may break up the fresh ice. Will retain the headline until we can be sure this new ice can hold. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
008 WHUS73 KDTX 160827 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 327 AM EST Tue Feb 16 2021 LHZ441-160930- /O.CAN.KDTX.SC.Y.0010.000000T0000Z-210216T1700Z/ Port Austin to Harbor Beach MI- 327 AM EST Tue Feb 16 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Ice coveraged conditions will limit wave action today. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 14, 1:02 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Feb 14, 1:02 PM EST, 2 hours 17 minutes before
Area Forecast Discussion...CORRECTED... National Weather Service Detroit/Pontiac MI 102 PM EST Sun Feb 14 2021 .AVIATION... Morning low clouds and fog quickly cleared to reveal a few hours of SKC at several terminals earlier today. Currently monitoring the eastward push of MVFR lake stratus this afternoon. Recent trends suggest enough spillover to continue to affect at least the non- Detroit terminals from 18-20Z with periods of MVFR cigs. Addressed this with TEMPOs for KFNT/KPTK/KYIP, but felt more confident in a sustained scenario at KMBS. Mid-level altocumulus will also stream in again with additional mid-high cloud aloft. Next concern focused on several waves of widespread light snow tonight. Recent models are now depicting a wider swath, thus expanded the mention to all terminals after 03Z tonight with MVFR cigs. Expect the fluffy character of these arctic snowflakes with decent rates will produce more IFR vsby than MVFR. There will be a break in activity mid- morning Monday followed by heavier snow potential and reduced vsbys, particularly toward the end of the TAF period. For DTW...Expect the lake stratus to remain northwest of the terminal this afternoon. Sub 5 kft ceilings develop overnight as the lake moisture releases further east. Still uncertainty in the coverage and duration of snow overnight but main timeframe is from 06 to 11Z with just flurries (if anything) late Monday morning. Timing will need to be addressed for next snowfall after 21Z on Monday, but currently consensus for onset time is just outside this period. .DTW THRESHOLD PROBABILITIES... * Low confidence in ceiling at or below 5000 feet AGL today. High late tonight and Monday. * High confidence in p-type as snow. && .PREV DISCUSSION... Issued at 352 AM EST Sun Feb 14 2021 DISCUSSION... Little variation in the larger scale pattern expected over the next 48 hours, as southeast Michigan holds position outside of any meaningful height falls and within mid level southwest flow immediately downstream of the polar low anchored just north of lake Superior. Deeper layer stability will exist locally within the resident arctic thermal profile through this evening, owing to the brief southward displacement of the mid level baroclinic zone lodged within a compressed upper height field. Emerging areas of fog and very low stratus will exist this morning, with a window for localized dense freezing fog affording some slick spots. A diurnal increase in stratocu as the lake Michigan moisture plume arrives in northwest flow may allow for a few flurries, but little more absent of meaningful forcing or moisture depth. Temps again solidly well below average - wind chill struggling to exit the single digits today. Mid level frontal boundary arches back into the region tonight, as shortwave energy embedded within the mean flow reinvigorates a pattern of modest mid level warm/moist air advection. This process will offer an initial window for light snow production early Monday morning, as transient intervals of isentropic ascent engage the elevated frontal slope. The entrance region of an upper jet axis flanking the eastern periphery of the polar low will migrate across lower Michigan early Monday. Noted uptick in magnitude and depth of available forcing occurs coincident with this configuration, at least briefly, affording the greatest opportunity for a general expansion in snowfall coverage and increase in snowfall rate mid- late morning Monday. Cross section analysis along the frontal slope does indicate best upward vertical motion will intersect a thermal profile that resides outside the dgz /-7 to -8C/. Some hints of lower stability at times, but nothing to signal a more sizable response. This suggests a snow aggregate arriving perhaps in a less efficient rimed form, providing a tempered expectation on snow to liquid ratio despite the existing arctic environment /~15:1/. Outgoing forecast holds with a general 1 to 3 inch accumulation late tonight through Monday afternoon - highest amounts anchored across southern sections given better proximity and longer residence time to meaningful forcing and moisture quality. Accumulation window still largely outside of 24 hours, so will defer any potential low end headline considerations with this forecast package. A secondary and potentially stronger period of moist isentropic ascent arrives Monday night, marking the renewed increase in moisture advection as mid level southwest flow strengthens in response to the northeast ejection of a compact mid level wave. Existing ascent transitions to deformation forcing thereafter into early Tuesday, but with magnitude, placement and overall residence time still somewhat uncertain owing to typical model sensitivity to system trajectory/strength in dictating the response within the northwest flank. In general, potential exists for several inches of accumulation given the underlying environment, with a definitive upgrade in depth/magnitude of forcing, moisture quality and a deep saturated isothermal layer positioned more favorably within the dgz. The influx of system moisture may also introduce an additive contribution off lake Huron within prevailing cold northerly flow Arctic air slow to relinquish control through the mid week period - ensuring temperatures remain well below normal. Conditions perhaps subtly colder than in recent days Monday, but nothing noteworthy given the ongoing duration of this pattern. Minimum wind chill to reside above -10 through this stretch, coldest conditions likely Monday morning most locations. Energetic southern stream offers another northeastward ejecting mid level wave Thursday. General trajectory of the main height falls point to a similar setup as Monday night, but with a larger envelop of outcomes still in play with the governing wave still a couple days out from proper sampling. MARINE... Light and variable flow will continue to reorient to the northwest today as high pressure ridging becomes reestablished over the Great Lakes. Gusts strengthen into the 20-25 knot range across the northern and central Lake Huron basin as the pressure gradient tightens slightly between the departing weak low and the high pressure ridging. The flow veers to more of a northeasterly direction Monday into Tuesday and remains at moderate strength as another stronger low pressure system ejects out of the Gulf region and rapidly deepens as it tracks northeast up the East Coast. Depending on the ultimate track of this system, additional snow will be possible for at least a portion of the southeastern waters, with highest confidence at this time including southern Lake Huron, Lake St. Clair, and western Lake Erie. Through well into next week, temperatures well below freezing will continue to promote ice growth across the lakes. The ice growth has already led to near or complete ice coverage of all local nearshore waters of Lake Huron, Lake St. Clair, and western Lake Erie. This trend is expected to continue through late February. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....KK DISCUSSION...MR MARINE.......IRL You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Feb 14, 4:04 AM EST, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 404 AM EST Sun Feb 14 2021 MIZ055-060>063-068>070-075-076-082-083-150915- Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland- Macomb-Washtenaw-Wayne-Lenawee-Monroe- 404 AM EST Sun Feb 14 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Light snow will develop across the area late tonight and continue through Monday. Total accumulation of 1 to 3 inches expected, with highest amounts south of the M-59 corridor. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of accumulating snow will lift into the area Monday night and persist through early Tuesday. The potential exists for several inches of accumulation during this time. Potential for accumulating snow also exists Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ047>049-053-054-150915- Midland-Bay-Huron-Saginaw-Tuscola- 404 AM EST Sun Feb 14 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A period of light snow will develop across the area late tonight and continue through Monday. Total accumulation of up to an inch will be possible during this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of accumulating snow will lift into the area Monday night and persist through early Tuesday. The potential exists for a couple of inches of accumulation, particularly across the thumb reigon. Potential for accumulating snow also exists Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-150915- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 404 AM EST Sun Feb 14 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MR
In the hours before
Local storm report, Feb 14, 10:32 AM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1032 AM EST SUN FEB 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 AM SNOW BERKLEY 42.50N 83.19W
02/14/2021 M1.8 INCH OAKLAND MI TRAINED SPOTTER
24 HOUR TOTAL SNOWFALL.
0630 AM SNOW AUBURN 43.60N 84.08W
02/14/2021 M1.0 INCH BAY MI CO-OP OBSERVER
24 HOUR TOTAL SNOWFALL.
0630 AM SNOW 5 NNW FILION 43.96N 83.04W
02/14/2021 M1.7 INCH HURON MI CO-OP OBSERVER
24 HOUR TOTAL SNOWFALL.
0630 AM SNOW CASS CITY 43.60N 83.18W
02/14/2021 M1.5 INCH TUSCOLA MI CO-OP OBSERVER
24 HOUR TOTAL SNOWFALL.
0700 AM SNOW 4 SW CLARKSTON 42.70N 83.47W
02/14/2021 M1.6 INCH OAKLAND MI OFFICIAL NWS OBS
24 HOUR TOTAL SNOWFALL MEASURED AT NWS WFO WHITE LAKE.
0700 AM SNOW 3 ENE UTICA 42.65N 82.97W
02/14/2021 M1.5 INCH MACOMB MI COCORAHS
24 HOUR TOTAL SNOWFALL.
0700 AM SNOW VASSAR 43.37N 83.58W
02/14/2021 M1.4 INCH TUSCOLA MI CO-OP OBSERVER
24 HOUR TOTAL SNOWFALL.
0700 AM SNOW 5 SW FLINT 42.97N 83.75W
02/14/2021 M1.4 INCH GENESEE MI OFFICIAL NWS OBS
24 HOUR TOTAL SNOWFALL MEASURED AT KFNT FLINT BISHOP
AIRPORT.
0700 AM SNOW 4 N BURTON 43.05N 83.62W
02/14/2021 M1.8 INCH GENESEE MI CO-OP OBSERVER
24 HOUR TOTAL SNOWFALL.
0715 AM SNOW BAD AXE 43.80N 83.00W
02/14/2021 M1.5 INCH HURON MI CO-OP OBSERVER
24 HOUR TOTAL SNOWFALL.
0730 AM SNOW LAPEER 43.05N 83.32W
02/14/2021 M1.0 INCH LAPEER MI CO-OP OBSERVER
24 HOUR TOTAL SNOWFALL.
0730 AM SNOW GOODRICH 42.92N 83.51W
02/14/2021 M1.1 INCH GENESEE MI CO-OP OBSERVER
24 HOUR TOTAL SNOWFALL.
0730 AM SNOW 8 NW SAGINAW 43.50N 84.06W
02/14/2021 M1.2 INCH SAGINAW MI CO-OP OBSERVER
24 HOUR TOTAL SNOWFALL.
0800 AM SNOW DURAND 42.91N 83.99W
02/14/2021 M1.0 INCH SHIAWASSEE MI CO-OP OBSERVER
24 HOUR TOTAL SNOWFALL.
0800 AM SNOW 2 S ORTONVILLE 42.82N 83.44W
02/14/2021 M1.5 INCH OAKLAND MI COCORAHS
24 HOUR TOTAL SNOWFALL.
0800 AM SNOW 2 NW WATERFORD 42.68N 83.42W
02/14/2021 M1.5 INCH OAKLAND MI COCORAHS
24 HOUR TOTAL SNOWFALL.
0800 AM SNOW 2 NW DEARBORN HEIGHTS 42.35N 83.30W
02/14/2021 M1.0 INCH WAYNE MI COCORAHS
24 HOUR TOTAL SNOWFALL.
0800 AM SNOW SAGINAW 43.42N 83.95W
02/14/2021 M1.0 INCH SAGINAW MI CO-OP OBSERVER
24 HOUR TOTAL SNOWFALL.
0816 AM SNOW LEXINGTON 43.27N 82.53W
02/14/2021 M2.0 INCH SANILAC MI CO-OP OBSERVER
24 HOUR TOTAL SNOWFALL.
0830 AM SNOW PORT AUSTIN 44.04N 83.00W
02/14/2021 M3.0 INCH HURON MI CO-OP OBSERVER
24 HOUR TOTAL SNOWFALL.
0830 AM SNOW CHESANING 43.18N 84.12W
02/14/2021 M1.5 INCH SAGINAW MI CO-OP OBSERVER
24 HOUR TOTAL SNOWFALL.
0900 AM SNOW 1 ESE DAVISBURG 42.75N 83.52W
02/14/2021 M1.0 INCH OAKLAND MI COCORAHS
24 HOUR TOTAL SNOWFALL.
0930 AM SNOW CARO 43.49N 83.40W
02/14/2021 M2.0 INCH TUSCOLA MI CO-OP OBSERVER
24 HOUR TOTAL SNOWFALL.
&&
KKThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 3:57 PM EST | Winter Weather Advisory | DTX | Genesee, Huron, Lapeer, Lenawee, Livingston, Macomb and 9 more | 18 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.